Kansas, 2024

Hail and High Wind in Kansas, April 15 to 16, 2024

April 15 to 16, 2024 · NWS DDC · 7 events in 5 counties and zones

Strong winds were reported during the afternoon of 04/16. A severe thunderstorm also produced hail and damaging winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong winds were reported during the afternoon of 04/16. A severe thunderstorm also produced hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 11:10 PM CST, 10 minutes earlier. Its key messages:

  • Scattered thunderstorms early Tuesday.
  • Intense northwest winds Tuesday, with areas of blowing dust.
  • Two cold fronts are expected, one on Thursday and another on Saturday, bringing much cooler air.
Area forecast discussion, Apr 15, 11:10 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1210 AM CDT Tue Apr 16 2024

...Updated Short Term/Key Messages...

.KEY MESSAGES...

- Scattered thunderstorms early Tuesday.

- Intense northwest winds Tuesday, with areas of blowing dust.

- Two cold fronts are expected, one on Thursday and another on
  Saturday, bringing much cooler air.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 1210 AM CDT Tue Apr 16 2024

Strong, and intensifying, 552 dm midlevel cyclone was spinning
over eastern Colorado at midnight. Forcing for ascent ahead of
this was just entering western Kansas as of midnight, per KDDC
radar data and satellite imagery. The delay in the timing of
this forcing, relative to the diurnal heating cycle, prevented
higher end severe weather from developing this evening. That
stated, mainly linear convection will continue to be forced for
the next several hours, as the Pacific cold front overtakes the
impressively sharp dryline. At midnight, Elkhart reported a
dewpoint of 13, with an impressive 69 dewpoint as far west as
Liberal. Instability is available to be released overnight as
boundary collisions finally force parcels through the stubborn
EML capping inversion. Cold advection at 500 mb will continue
overnight, down to < -20C, which will also keep convection
active for the next several hours. Large hail and damaging winds
remain possible.

Intense cyclone is forecast to be at 548 dm near Wakeeney at
7 am Tuesday, forcing the dry slot and elevated west winds over
SW KS. Sunshine will prevail Tuesday in the subsident
environment behind the departing cyclone. This sunshine will
also facilitate strong mixing after 10 am, after which time
intense northwest winds are expected. The inherited high wind
warning looks well placed, with gusts to near 60 mph favoring
the higher terrain of the northwest zones through the afternoon,
including Syracuse, Scott City, and Garden City. The strongest
winds are expected at midday, roughly noon-2pm, before gradients
begin to gradually weaken. Areas of blowing dust will be
common, and travel will be difficult, for much of daylight
Tuesday. 12z GFS shows a net cooling of about -10C at 850 mb
versus Monday, but April sunshine and NWly downslope
contributions will mask alot of this cooling. Afternoon
temperatures in the 70s are expected, with lower 80s southeast
of DDC.

Zonal flow reestablishes Tuesday night through Wednesday morning
for a quiet night with lows in the 40s.

Sunny and unseasonably warm Wednesday, with 850 mb temperatures
quickly rebounding under zonal flow aloft, and south winds
return. Afternoon temperatures in the lower 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 237 PM CDT Mon Apr 15 2024

Ensemble members of the EC/GFS show essentially a dry forecast
through at least the weekend, and even those member means on the
weekend are sparse in number and light in qpf (only a few
hundredths of rain).

Wednesday night will bring a cold front that will limit the
rest of the week and weekend largely to highs in the 50s, with
lows in the 30s in the latter half of the week.

The week 2 outlook has high confidence (60-70%) in temperatures
leaning above average for late April, while to a lesser degree
(about 35 %) confidence in leaning above average rainfall.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1041 PM CDT Mon Apr 15 2024

Thunderstorms are expected to be at least in the vicinity of the
airports through about 09z Tue as a cold front overtakes the
dryline and forces convection for the next several hours. The
highest confidence of impacts is at HYS, where a convective
TEMPO group was included for 06-09z. Strong subsidence and much
drier air will bring VFR/SKC by 12z Tue, with elevated west
winds. After 15z Tue, intense W/NW winds are expected at all
airports, with gusts of 40-45 kts. The strongest wind gusts are
expected at GCK, up to near 50 kts, where blowing dust will
limit visibility at times. NW winds will rapidly diminish around
00z Wed.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM CDT /10 AM MDT/ this morning to 7
PM CDT /7 PM MDT/ this evening for KSZ043-044-061>063-074-084.

&&

UPDATE...Tatro
SHORT TERM...Turner
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Apr 15, 1:33 AM CST, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
233 AM CDT Mon Apr 15 2024

KSZ030-031-043>046-061>066-074>081-084>090-160745-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
233 AM CDT Mon Apr 15 2024 /133 AM MDT Mon Apr 15 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Monday.

Strong south winds are expected, gusting 40-50 mph. Areas of
blowing dust are expected.

Scattered thunderstorms are expected Monday evening and Monday
night. Some storms are expected to be severe, producing large hail
and damaging winds. Some tornadoes are possible east of US 283
after 7 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Saturday.

Intense northwest winds are expected Tuesday, with gusts of 50-60
mph, strongest on the higher terrain of the western counties,
along and west of US 83. Areas of blowing dust are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be required after 7 pm Monday
through Monday night.

Turner

In the hours before

Special weather statement, Apr 15, 8:48 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
948 PM CDT Mon Apr 15 2024

KSZ064-077-078-160315-
Gray KS-Hodgeman KS-Ford KS-
948 PM CDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND EASTERN GRAY COUNTIES THROUGH 1015 PM CDT...

At 948 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Haggard Elev, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Howell around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for southwestern
Kansas.

&&

LAT...LON 3759 10042 3800 10025 3800 10023 3806 10023
      3810 10021 3797 9983 3751 10020
TIME...MOT...LOC 0248Z 205DEG 44KT 3762 10029

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Apr 15, 9:13 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Mon Apr 15 2024

KSZ045-046-064-065-078-160400-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Ford KS-
1013 PM CDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL FORD...
SOUTHEASTERN NESS...HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN
RUSH COUNTIES THROUGH 1100 PM CDT...

At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Dodge City, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Jetmore around 1025 PM CDT.
  Hanston around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for south central,
central, southwestern and west central Kansas.

&&

LAT...LON 3826 9931 3809 9954 3809 9957 3806 9957
      3776 9996 3789 10016 3848 9971
TIME...MOT...LOC 0313Z 218DEG 49KT 3789 9999

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Apr 15, 10:55 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1155 PM CDT Mon Apr 15 2024

KSZ030-044-045-063-064-077-160545-
Gray KS-Finney KS-Hodgeman KS-Trego KS-Lane KS-Ness KS-
1155 PM CDT Mon Apr 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...NESS...
NORTHWESTERN HODGEMAN...SOUTHERN TREGO...EASTERN LANE AND
NORTHEASTERN GRAY COUNTIES THROUGH 1245 AM CDT...

At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Pendennis to near
Kalvesta. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Utica, Beeler, and Kalvesta around 1200 AM CDT.
  Arnold around 1210 AM CDT.
  Ransom around 1215 AM CDT.

Other locations in the path of these storms include Ness City and
Brownell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for southwestern
and west central Kansas.

&&

LAT...LON 3883 9967 3805 9975 3794 10041 3866 10035
      3870 10016 3871 10015
TIME...MOT...LOC 0455Z 245DEG 36KT 3857 10026 3805 10032

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 05:20 UTC.

Open the radar archive at this moment

Event by event

6 high wind, 1 hail. Local standard time, as filed.

Hail, Ness

When
April 15, 11:20 PM CST
Where
Ness County, 2.79 mi WNW of Arnold
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.640, -100.100

High Wind, Scott

When
April 16, 11:20 AM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Morton

When
April 16, 11:38 AM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

High Wind, Scott

When
April 16, 1:15 PM CST
Where
Scott forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
April 16, 1:15 PM CST
Where
Hamilton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 16, 2:10 PM CST
Where
Finney forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Finney

When
April 16, 2:27 PM CST
Where
Finney forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173738, 1173740, 1173739, 1173741, 1173743, 1173744, 1173745.